Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2009, 9:15 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2009, 9:15 AM CDT (14:15 UTC)
- Expired
- Jul 23, 2009, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 231415 FFWMAF TXC135-329-231715- /O.NEW.KMAF.FF.W.0052.090723T1415Z-090723T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 AM CDT THU JUL 23 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS... MIDLAND COUNTY IN WEST TEXAS... * UNTIL 1215 PM CDT * AT 915 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT AN AREA OF MODERATE RAIN MOVING EAST AT 10 TO 15 MPH ACROSS ECTOR AND MIDLAND COUNTIES. REPORTS OF 1 TO 3 INCHES OF RAINFALL HAVE BEEN RECEIVED FROM THE CITIES OF ODESSA AND MIDLAND. LOCAL LAW ENFORCEMENT AND BROADCAST MEDIA CONTINUE TO RELAY REPORTS OF SIGNIFICANT FLOODING IN THE CITIES OF ODESSA AND MIDLAND. EXCESSIVE RUNOFF FROM THE EARLY MORNING RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING IN THE BOTH CITIES EARLY THIS MORNING. MOTORISTS SHOULD BE VERY CAREFUL WHEN DRIVING EARLY THIS MORNING. IF ENCOUNTERING A FLOODED ROADWAY...DO NOT ATTEMPT TO CROSS IT. THERE HAVE BEEN REPORTS OF VEHICLES SUBMERGED IN FLOOD WATERS THIS MORNING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA...WEST ODESSA...MIDLAND...MIDLAND INTERNATIONAL AIRPORT... GREENWOOD...GOLDSMITH AND GARDENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3208 10178 3166 10177 3167 10273 3207 10275 $$
1 follow-up statement
000 WGUS74 KMAF 231714 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1214 PM CDT THU JUL 23 2009 TXC135-329-231718- /O.EXP.KMAF.FF.W.0052.000000T0000Z-090723T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 1214 PM CDT THU JUL 23 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR MIDLAND AND ECTOR COUNTIES... AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAD ENDED ACROSS MIDLAND AND ECTOR COUNTIES. THE MIDLAND AND ODESSA POLICE DEPARTMENTS ALSO REPORTS THAT FLOODING HAS RECEDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3208 10178 3166 10177 3167 10273 3207 10275 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:46 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 6:46 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 AM CDT THU JUL 23 2009 .DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... CONVECTION CONTINUES EARLY THIS MORNING ACROSS THE PLAINS AND HIGHER TERRAIN OF WEST TEXAS. RADAR TRENDS SUGGEST MOST OF THE ACTIVITY WILL REMAIN OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND PECOS RIVER VALLEY THIS MORNING. WE WILL CONTINUE TO MENTION EITHER PREVAILING OR TEMPO GROUPS FOR SHRA AT OUR TEXAS TAF SITES. ELSEWHERE...MVFR CIGS WILL LIKELY AFFECT KCNM AND KHOB...ALONG WITH SOME PATCH FOG. IMPROVING CONDITIONS ARE GENERALLY EXPECTED LATER THIS MORNING AND EARLY AFTERNOON AS SOME CLEARING FROM WEST TO EAST BEGINS. WE COULD SEE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS OF WEST TEXAS...WITH THIS ACTIVITY DRIFTING EAST INTO THE LOWER TRANS PECOS REGION. WE HAVE INCLUDED A PROB30 FOR TSRA AT KFST FOR LATE THIS AFTERNOON INTO THE EARLY EVENING. && .PREV DISCUSSION... /ISSUED 504 AM CDT THU JUL 23 2009/ DISCUSSION... RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE THERE. BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW. HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES IN THESE FEATURES IMPACTING THE REGION. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06
Hazardous weather outlook, Jul 23, 3:58 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT THU JUL 23 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS. BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:41 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 23, 4:49 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 23, 6:21 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.